Alert archive / New York / Flash Flood Watches in 2021
Flash Flood Watch 6, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jul 20, 2021, 5:31 PM EDT for Oneida County, New York. It took effect at Jul 20, 2021, 6:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2021, 5:31 PM EDT (21:31 UTC)
- In effect from
- Jul 20, 2021, 6:00 PM EDT
- Expired
- Jul 20, 2021, 8:36 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
075 WGUS61 KBGM 202131 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 531 PM EDT Tue Jul 20 2021 NYZ009-037-210545- /O.NEW.KBGM.FF.A.0006.210720T2200Z-210721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Southern Oneida- Including the cities of Rome, Utica, and Boonville 531 PM EDT Tue Jul 20 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY... The National Weather Service in Binghamton has issued a * Flash Flood Watch for a portion of central New York, including the following areas, Northern Oneida and Southern Oneida. * Until 2 AM EDT Wednesday. * A line of thunderstorms with heavy rain will pass through the area this evening and tonight. Creeks and streams across northern Oneida County remain high after torrential rainfall yesterday afternoon and more heavy rain could lead to flash flooding again. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kistner
1 follow-up statement
022 WGUS61 KBGM 210036 FFABGM Flood Watch National Weather Service Binghamton NY 836 PM EDT Tue Jul 20 2021 NYZ009-037-210145- /O.CAN.KBGM.FF.A.0006.000000T0000Z-210721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Oneida-Southern Oneida- Including the cities of Rome, Utica, and Boonville 836 PM EDT Tue Jul 20 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of central New York, including the following areas, Northern Oneida and Southern Oneida has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. $$ Kistner
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 4:04 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 20, 4:04 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 404 PM EDT Tue Jul 20 2021 .SYNOPSIS... A warm mostly sunny day is in store, but a new disturbance will drop into the region late this afternoon through tonight with scattered showers and thunderstorms. The strongest cells could contain damaging winds and locally heavy rainfall. A cold front will finish sweeping through the area Wednesday, eventually taking showers and thunderstorms away with it. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 330 pm update... A severe thunderstorm watch has been issued until 11 PM for central NY except for the PA border counties. The biggest threat will be damaging winds but large hail is also possible in discreet cells ahead of a line of showers and thunderstorms. Heavy rain will also be a threat for flash flooding. Storms will be moving but as the line goes through it will slow and start training this evening. Low level moisture mixed out this morning leaving mostly sunny but hazy skies. Temperatures have risen mostly into the lower 80s. So far a cap is keeping convection away. Instability is high with cape over 2k and lifted indices of -5. As the convective line and cold front drop south wind shear will increase to 35 kts in the north. Strong downdrafts will cause damaging winds. The instability will help water get above the -20c level to form hail. Precipitable water is increasing to 1.4 inches in the north. Initially the single cells should be moving and spaced apart enough to limit flash flooding. Depending on how strong the line is when it gets here this evening, that rain could be a problem. The line will slow over our area as the main forcing drops southeast into the Hudson Valley. Some of the models have rainfall amounts in excess of 2 inches. With the wet antecedent conditions 2 inches in an hour would be enough to cause flooding. In the case of Oneida County it would be less given the flooding there just yesterday. The cold front goes through late tonight and Wednesday morning. Convection tonight will be tapering off as it outruns the better wind shear and forcing. Midday tomorrow there could be a resurgence in NEPA and Sullivan County NY with weak surface heating and another short wave moves through. SPC has put the far southeast in a marginal chance of severe thunderstorms for Wednesday. Showers and thunderstorms there end in the afternoon. Temperatures will fall into the 60s tonight then rising into the 70s Wednesday. The far southeast could near 80. Low temperatures will be in the 50s Wednesday night. Wednesday into Wednesday night skies will clear front northwest to southeast behind the front as drier air comes in. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Only minor changes with the forecast update this afternoon in the short term. Previous discussion below. High pressure will bring dry conditions to the area on Thursday along with a mix of sun and clouds. High temperatures are expected to mainly be in the mid to upper 70s. Some lower 70s are expected in the higher elevations of Central NY/Catskills. Meanwhile some lower 80s will be possible in portions of the Wyoming Valley in PA. Another shortwave will approach the area Thursday night, which may touch off a few light showers late Thursday night/early Friday morning, mainly west of I-81. That being said, the majority of the area will likely remain dry. Lows are expected to be in the mid to upper 50s. As the shortwave moves through the area on Friday, a few scattered showers will be possible and perhaps a few thunderstorms by the afternoon. However, at this time, it appears overall coverage will be rather limited and there will be plenty of dry breaks with some sunshine throughout the day. Highs are expected to be very similar to Thursday, mainly in the mid to upper 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Dry weather is expected to return for Friday night into Saturday as high pressure settles in. An isolated late afternoon shower cannot be ruled out Saturday ahead of the next system, but the majority of the area will likely remain dry through the day with mostly sunny skies. After low temperatures in 50s Friday night, highs are expected to be in the mid 70s to lower 80s on Saturday. Another shortwave/frontal system is expected to impact the region Saturday night through Sunday, bringing scattered showers and some thunderstorms. With greater instability Sunday afternoon, the chance for thunderstorms will be highest during that period. Modeling at this time is indicating the potential for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk shear to promote the potential for gusty winds with the storms. Given timing uncertainty, it is a bit early to hone in on the threat for strong to severe storms at this time. Heavy rainfall will be another concern too given recent rounds of rainfall with the details ironed out as we get closer to the event. Some additional scattered showers will be possible on Monday with a northwest flow, before high pressure likely brings dry conditions by Tuesday. Temperatures Sunday/Monday are expected to be a bit warmer; mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s Monday. With dewpoints back in the 60s to perhaps near 70, it will be more humid as well. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... 140 pm update... Other than some smoke dropping vsbys to 5sm conditions are VFR. We are waiting for a line of showers and thunderstorms to drop south with MVFR restrictions and brief IFR possible in NY. SYR/RME 22 to 01z then 23 to 02z for BGM/ITH/ELM. A cold front will follow the convection tonight dropping cigs and vsbys mostly to IFR in CNY. IFR will lift to MVFR around 14z. At AVP convection will die before getting there. The front will wait until after 12z but could have MVFR cigs. West winds at 5 to 10 kts this afternoon into evening. Tonight light and variable winds. Wednesday northwest winds at 5 to 10 kts. Outlook... Wednesday afternoon...In CNY improvement to VFR. For AVP lingering scattered showers and thunder with associated intermittent restrictions. Late Wednesday through Saturday...Late night-early morning fog possible, especially KELM; otherwise mainly VFR. Small chances of showers and thunder with brief restrictions Friday. Late Saturday night through Sunday...chances of showers and thunder with restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...TAC NEAR TERM...TAC SHORT TERM...BJG/MWG LONG TERM...BJG/MWG AVIATION...TAC
Hazardous weather outlook, Jul 20, 3:17 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 317 PM EDT Tue Jul 20 2021 NYZ009-015>018-023-025-036-037-044>046-211930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- 317 PM EDT Tue Jul 20 2021 ...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. ...SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area late this afternoon, lasting into tonight. Some of the strongest storms could become severe with damaging wind gusts and large hail. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. PAZ043-044-047-048-072-211930- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 317 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022-024-055>057-062-PAZ038>040-211930- Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne- 317 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. ...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE... Scattered showers and thunderstorms are forecast to move into the area late this afternoon, lasting into tonight. A few of the strongest storms could become severe with damaging wind gusts and large hail. With soils still very wet from several bouts of rain during the past week, isolated flash flooding will also be possible. Locations that recently experienced flooding, will be more vulnerable to additional rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:34 PM EDT | Special Weather Statement | BGM | Onondaga | 41 min |
| Jul 20, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 63 min |
| Jul 20, 6:05 PM EDT | Special Weather Statement | BGM | Schuyler | 25 min |
| Jul 20, 6:10 PM EDT | Special Weather Statement | BGM | Cortland | 35 min |
| Jul 20, 6:44 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 50 min |
| Jul 20, 6:54 PM EDT | Special Weather Statement | BGM | Cortland | 51 min |
| Jul 20, 6:55 PM EDT | Flash Flood Warning | BGM | Oneida | 49 min |
| Jul 20, 7:33 PM EDT | Special Weather Statement | BGM | Tioga, Tompkins | 27 min |
| Jul 20, 7:40 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga, Tompkins | 50 min |
| Jul 20, 7:41 PM EDT | Areal Flood Advisory | BGM | Steuben | 68 min |
| Jul 20, 7:47 PM EDT | Special Weather Statement | BGM | Chemung | 43 min |
| Jul 20, 7:58 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 47 min |
Nearby
Flash Flood Watches in New York, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.